Brompheniramine overdose

Definition

Brompheniramine is a type of medicine called an antihistamine, which helps relieve allergy symptoms. Brompheniramine overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Brompheniramine and brompheniramine maleate are the poisonous ingredients in this medicine.

Where Found

Brompheniramine may be found in the following brand-name product:

  • Bromfed-DM

Other medicines may also contain brompheniramine.

Symptoms

Below are symptoms of a brompheniramine overdose in different parts of the body.

BLADDER AND KIDNEYS

  • Cannot urinate
  • Difficulty urinating

EYES, EARS, NOSE, MOUTH, AND THROAT

HEART AND BLOOD VESSELS

NERVOUS SYSTEM

SKIN

  • Flushed skin

STOMACH AND INTESTINES

  • Nausea and vomiting

Home Care

Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • The name of the medicine (and strength, if known)
  • Time it was swallowed
  • The amount swallowed
  • If the medicine was prescribed for the person

Poison Control

Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison control. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.

Tests that may be done include:

  • Blood and urine tests
  • Chest x-ray
  • ECG (electrocardiogram, or heart tracing)

Treatment may include:

  • Intravenous fluids (through a vein)
  • Medicine to treat symptoms
  • Activated charcoal
  • Laxatives
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)
  • Breathing support, including tube through the mouth into the lungs and connected to a ventilator (breathing machine)

Outlook (Prognosis)

If the person survives the first 24 hours, chances of survival are good. Few people actually die from an antihistamine overdose. With very high doses of antihistamines, however, serious heart rhythm disturbances may occur, which can cause death.

Keep all medicines in child-proof bottles and out of the reach of children.

References

Aronson JK. Anticholinergic drugs. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:534-539.

Monte AA, Hoppe JA. Anticholinergics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 145.

Review Date: 
9/23/2017
Reviewed By: 
Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.